Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 179, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 28, 2002, 7:44 AM CDT for Day County, Marshall County, South Dakota. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 28, 2002, 7:44 AM CDT (12:44 UTC)
- Expired
- Aug 28, 2002, 8:30 AM CDT
- In force
- 46 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Day County, SD, Marshall County, SD
The radar
The Aberdeen radar (KABR), 64 km from the middle of the area, began a volume at 12:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 7:50 AM CDT | Hail 0.75 | Pierpont, SD | |
| Aug 28, 7:55 AM CDT | Hail 0.75 | Langford, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 0.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1363 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:00 AM CDT, 4 hours 44 minutes earlier.
Area forecast discussion, Aug 28, 3:00 AM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 300 AM CDT WED AUG 28 2002 MAIN FORECAST CHALLENGE WILL BE THE CHANCE FOR PRECIPITATION THROUGHOUT THE SHORT TERM PERIOD. NO MAJOR DIFFERENCES NOTED OVER THIS REGION BETWEEN THE ETA AND AVN...SO WILL FOLLOW A BLEND. THE GENERAL PATTERN ACROSS THE COUNTRY WILL CHANGE VERY LITTLE DURING THIS FORECAST PERIOD...WITH A LARGE UPPER TROUGH OVER THE WESTERN PART OF THE COUNTRY AND A HIGH EXTENDING FROM THE SOUTHERN PLAINS TOWARD THE GREAT LAKES. AT THE SURFACE...A STATIONARY FRONT EXTENDS FROM WESTERN SOUTH DAKOTA INTO NORTHERN MINNESOTA...AND WILL REMAIN THERE INTO THURSDAY NIGHT. SOUTHERLY WINDS AHEAD OF THIS FRONT WILL KEEP PLENTY OF MOISTURE IN THE CWA. THIS WILL ALSO RESULT IN DECENT INSTABILITIES...WITH LIS OVER -2 EACH DAY AND CAPES NEAR 2000 J/KG. A WEAK SHORTWAVE WILL SLIDE ACROSS THE AREA TODAY INTO TONIGHT...WHICH SHOULD SUPPLY ENOUGH ENERGY FOR SCATTERED THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. DO NOT EXPECT A WIDESPREAD OUTBREAK...AS MID TO UPPER LEVEL WINDS REMAIN FAIRLY WEAK. WILL KEEP A CHANCE GOING ON THURSDAY WITH THE FRONT SO CLOSE...WITH A SLIGHTLY BETTER CHANCE DURING THE DAY FRIDAY AS A MORE SIGNIFICANT WAVE TRAVERSES THE STATE AND A SURFACE TROUGH INTENSIFIES OVER THE WESTERN HIGH PLAINS. BY FRIDAY NIGHT...THE WAVE WILL BE NORTHEAST OF THE CWA AND A SURFACE LOW WILL BE INTENSIFYING OVER LAKE WINNIPEG...SO EXPECT PRECIP TO STAY NORTH OF THE CWA. MODEL TIME SECTIONS INDICATE ENOUGH MOISTURE AROUND THROUGH A FAIRLY DEEP LAYER OF THE ATMOSPHERE BEGINNING LATER TODAY TO KEEP THE MENTION OF MOSTLY CLOUDY SKIES. NO BIG CHALLENGE WITH TEMPERATURES...THOUGH CLOUD COVER MAY HINDER THEM SOME EACH DAY. STILL STUCK FAIRLY CLOSE TO THE SLIGHTLY WARMER MET GUIDANCE. .ABR...NONE. PARKIN
In the hours before
Special weather statement, Aug 28, 5:45 AM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 545 AM CDT WED AUG 28 2002 .WARM AND HUMID CONDITIONS WILL CONTINUE ACROSS THE AREA TODAY. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE OVER THE REGION...WHICH LOOKS TO BE ENOUGH TO SET OFF ISOLATED TO SCATTERED THUNDERSTORMS TODAY AND TONIGHT. MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-291100- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL- DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN- MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- WALWORTH- INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON... CLARK...CLEAR LAKE...ESTELLINE...EUREKA...FAULKTON...FORT PIERRE... FORT THOMPSON...GETTYSBURG...GROTON...HIGHMORE...IPSWICH... LOWER BRULE...MCLAUGHLIN...MILBANK...MILLER...MOBRIDGE...MURDO... ONIDA...ORTONVILLE...PIERRE...PRESHO...REDFIELD...SELBY...SISSETON... WATERTOWN...WEBSTER AND WHEATON 545 AM CDT WED AUG 28 2002 ...HAZARDOUS WEATHER OUTLOOK THROUGH THURSDAY MORNING... ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND NORTHEAST SOUTH DAKOTA TODAY AND TONIGHT. NO SEVERE WEATHER IS EXPECTED...WITH THE MAIN THREAT FROM THE STORMS LIKELY TO BE LIGHTNING AND HEAVY RAIN. SPOTTER ACTIVATION IS NOT ANTICIPATED. PARKIN
Special weather statement, Aug 28, 6:49 AM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 545 AM CDT WED AUG 28 2002 .WARM AND HUMID CONDITIONS WILL CONTINUE ACROSS THE AREA TODAY. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE OVER THE REGION...WHICH LOOKS TO BE ENOUGH TO SET OFF ISOLATED TO SCATTERED THUNDERSTORMS TODAY AND TONIGHT. MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-291100- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL- DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN- MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- WALWORTH- INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON... CLARK...CLEAR LAKE...ESTELLINE...EUREKA...FAULKTON...FORT PIERRE... FORT THOMPSON...GETTYSBURG...GROTON...HIGHMORE...IPSWICH... LOWER BRULE...MCLAUGHLIN...MILBANK...MILLER...MOBRIDGE...MURDO... ONIDA...ORTONVILLE...PIERRE...PRESHO...REDFIELD...SELBY...SISSETON... WATERTOWN...WEBSTER AND WHEATON 545 AM CDT WED AUG 28 2002 ...HAZARDOUS WEATHER OUTLOOK THROUGH THURSDAY MORNING... ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND NORTHEAST SOUTH DAKOTA TODAY AND TONIGHT. NO SEVERE WEATHER IS EXPECTED...WITH THE MAIN THREAT FROM THE STORMS LIKELY TO BE LIGHTNING AND HEAVY RAIN. SPOTTER ACTIVATION IS NOT ANTICIPATED. PARKIN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 2:50 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 55 min |
| Aug 28, 3:21 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Spink | 24 min |
| Aug 28, 3:45 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 45 min |
| Aug 28, 4:38 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 37 min |
| Aug 28, 5:15 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 45 min |
| Aug 28, 5:36 PM CDT | Severe Thunderstorm Warning | ABR | Marshall | 24 min |
| Aug 28, 5:57 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 33 min |
| Aug 28, 6:01 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 44 min |
| Aug 28, 6:49 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 41 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.